How Can Moms Help Adult Children Struggling with Clonazepam Abuse?
Clonazepam, which is also known by the brand name Klonopin, is an anti-anxiety medication in the benzodiazepine family. Like all benzodiazepines, clonazepam can cause physical dependence. If your child has been taking clonazepam daily for several months, it is important that you seek medical intervention to help your child discontinue using the medication through a gradual reduction of the dose. If you believe that your child is addicted to clonazepam, you need to get assistance in approaching your child to help him or her make the decision to seek addiction treatment.
The most important thing for you to do if you suspect that your child is abusing clonazepam is to learn as much as you can about the medication and about addiction.
Clonazepam Side Effects
According to the Mayo Clinic clonazepam presents with the following side effects:
- Body aches or pain
- Difficulty with breathing
- Ear congestion
- Feelings of sadness or emptiness
- Lack of appetite
- Loss of interest or pleasure
- Loss of voice
- Nasal congestion
- Poor coordination
- Runny nose
- Shakiness and unsteady walk
- Sleepiness or unusual drowsiness
- Sore throat
- Trouble with concentrating
- Trouble with sleeping
- Unsteadiness, trembling or other problems with muscle control or coordination
If your child is demonstrating any of these side effects but does not wish to discontinue use of clonazepam, then he or she may be dependent on the drug
Tolerance and Dependence
Before you take action in approaching your child, you need to understand tolerance and dependence. If your child has been using clonazepam daily for several months, he or she may have built up a tolerance to the current dosage level. This means that his or her body believes that it needs more of the medication to achieve the desired effects. By increasing the dosage or taking the medication more frequently, your child is at risk for abuse.
Dependence is when the body believes that it needs the medication to feel “normal.” If your child is tolerant to the current dose and dependent on clonazepam, he or she is at risk for addiction.
Clonazepam Withdrawal Symptoms
If your child is abusing clonazepam, he or she will experience withdrawal symptoms, including the following:
- Increased or decreased heart rate and palpitations
- Gastrointestinal reflux or tumors
- Chest pains
- Elevated cholesterol
- Urinary tract infections
- Kidney stones
- Grand mal seizures
- Suicidal tendencies
These withdrawal symptoms can be dangerous and must be managed effectively.
Talking to Your Child
Now that you understand more about the medication and how tolerance and dependence can lead to addiction, you need to take action. One of the most viable strategies is talking to your child. Speak to your family physician, who may refer you to a family mediator or an interventionist. These people can help you determine the best way to approach your child. For some people, simply having an informal discussion with a friend or loved one provides the motivation to seek help. For other people, a structured group conversation under the supervision of a counselor, therapist or other appropriate professional is a better course of action.
Get Help with Interventions
Interventions are an effective strategy for many people who are addicted to drugs. If you would like more information about clonazepam abuse and how to talk to your child about addiction, please call our toll-free number today. We are available 24 hours a day to answer any questions you have.